MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY
Catalog Number PSR3D
Medical Device Problem Codes Break (1069); Retraction Problem (1536)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the psr3d was fractured at the distal end of the attach tip.The distal end of the returned delivery wire was bent conclusions: evaluation of the returned psr3d revealed the stent portion had fractured off at the distal end of the attach tip via double strut fracture.This damage was likely a result of the psr3d being retracted against extreme resistance.The reported deployment of the psr3d distal to the thrombus may have contributed to the extreme resistance experienced during the procedure.The reported tight and tortuous anatomy likely contributed to the resistance experienced also.Further evaluation revealed the distal end of the delivery wire was bent.This further supports the presence of difficult and tortuous anatomy.Penumbra system 3d revascularization devices are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right middle cerebral artery (mca) using a penumbra system 3d revascularization device (psr3d).It was noted that the patient had tight and tortuous anatomy.During the procedure, the physician was unable to gain access to the target location using a penumbra system 3max reperfusion catheter (3maxc) or a velocity delivery catheter (velocity) to deliver a penumbra system ace 68 reperfusion catheter (ace68), so the physician advanced a penumbra system 4max reperfusion catheter (4maxc).Despite making two passes aspirating with the 4maxc, the thrombus was unable to be removed, and the physician therefore attempted to use a psr3d through the 4maxc.The psr3d was deployed with the proximal marker beyond the distal side of the clot due to the patient movement causing poor visibility.The physician attempted to retract the psr3d, however the psr3d would not move.After a few attempts, the psr3d moved slightly, but was not able to be retracted any further.After pulling on the pusher wire multiple times, the psr3d consequently detached from the wire.The physician aborted the procedure since the psr3d was firmly lodged and wouldn't move, the physician did not want to make things worse, so he did not use any other devices to gain access to or advance past the psr3d in an attempt to remove it.The patient remained in the same state as prior to the procedure.

Brand Name
PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7277065
Report Number3005168196-2018-00335
Device Sequence Number13772033
Product Code NRY
UDI-Device Identifier00814548017853
UDI-Public00814548017853
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K162901
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/17/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/11/2020
Device Catalogue NumberPSR3D
Device Lot NumberF79462
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/12/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/17/2018
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date02/16/2018
Supplement Report FDA Received Date08/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005